my husband used these and had a stroke in his sleep
Sorry to hear of your husbands stroke! It is well known that these can cause thrombotic events like heart attack and stroke. There is a black box warning which is the strictest warning the FDA gives out that warns not to give these to people at risk for cardiovascular disease. It is an NSAID and carries the same cardiovascular risks that the pills do even though with the patch, the systemic absorption is less than pills. Below is copied from the literature from manufacturer:
Cardiovascular Thrombotic Events
Clinical trials of several COX-2 selective and nonselective NSAIDs of up to three years duration have shown an increased risk of serious cardiovascular (CV) thrombotic events, myocardial infarction, and stroke, which can be fatal. All NSAIDs, both COX-2 selective and nonselective, may have a similar risk. Patients with known CV disease or risk factors for CV disease may be at greater risk. To minimize the potential risk for an adverse CV event in patients treated with an NSAID, use the lowest effective dose for the shortest duration possible. Physicians and patients should remain alert for the development of such events, even in the absence of previous CV symptoms. Inform patients about the signs and/or symptoms of serious CV events and the steps to take if they occur.
Two large, controlled, clinical trials of a COX-2 selective NSAID for the treatment of pain in the first 10-14 days following CABG surgery found an increased incidence of myocardial infarction and stroke [see CONTRAINDICATIONS].
There is no consistent evidence that concurrent use of aspirin mitigates the increased risk of serious CV thrombotic events associated with NSAID use. The concurrent use of aspirin and NSAIDs, such as diclofenac, does increase the risk of serious GI events.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Sep 2010 • 1 answer
Posted 17 Oct 2011 • 1 answer
Posted 3 Nov 2012 • 1 answer
Posted 6 Nov 2014 • 1 answer
Posted 4 May 2015 • 1 answer